Skip to main content
Log in

Determination of the Space-Dependent Source Term in a Fourth-Order Parabolic Problem

  • Published:
Applied Mathematics & Optimization Aims and scope Submit manuscript

Abstract

The reconstruction of an unknown space-dependent source term in a fourth-order parabolic problem is investigated from the given final or time-integral measured data. The solvability of such inverse problem is proved with final or integral observation, and under some conditions on the input data, the uniqueness of the solution is guaranteed globally. In practice the measured data usually containing noise, then the inverse problem becomes ill-posed. Two schemes shall be applied to obtain the unknown quantity: non-local boundary value method and optimization method. The non-local boundary value method is employed to recover the unknown source term with the final data or integral measurement, and the convergence estimate is derived. For the inverse problem with final or integral measurement, the minimizer of the corresponding optimization method is utilized to approximate the solution. The convergence rates of the minimizer are obtained. Meanwhile, the objective functional is proved to be Fréchet differentiable and convex, then the conjugate gradient method (CGM) is established to numerically determine the source term. Two numerical experiments illustrate both algorithms can be utilized to recover the source term accurately and stably.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others

References

  1. Mullins, W.W.: Theory of thermal grooving. J. Appl. Phys. 28(3), 333–339 (1957)

    Article  Google Scholar 

  2. Gomain, D.J.: Free Vibrations Analysis of Beams and Shafts. Wiley, New York (1975)

    Google Scholar 

  3. King, B.B., Stein, O., Winkler, M.: A fourth-order parabolic equation modeling epitaxial thin film growth. J. Math. Anal. Appl. 28(2), 459–490 (2003)

    Article  MathSciNet  Google Scholar 

  4. Calderon, C.P., Kwembe, T.A.: Dispersal models. Revista De La Unión Matemática Argentina 37(3), 212–229 (1991)

    MathSciNet  MATH  Google Scholar 

  5. You, Y., Kaveh, M.: Fourth-order partial differential equations for noise removal. IEEE Trans. Image Process. 9(10), 1723–1730 (2000)

    Article  MathSciNet  Google Scholar 

  6. Kamynin, V.L., Bukharova, T.I.: Inverse problems of determination of the right-hand side term in the degenerate higher-order parabolic equation on a plane. In: International Conference on Numerical Analysis and Its Applications, pp. 391–397 (2016)

  7. Kamynin, V.L., Bukharova, T.I.: On inverse problem of determination the right-hand side term in higher order degenerate parabolic equation with integral observation in time. IOP Conf. Ser. 937, 012018 (2017)

    Article  Google Scholar 

  8. Hasanov, A.: Identification of an unknown source term in a vibrating cantilevered beam from final overdetermination. Inverse Probl. 25, 115015 (2009)

    Article  MathSciNet  Google Scholar 

  9. Hasanov, A., Baysal, O.: Identification of a temporal load in a cantilever beam from measured boundary bending moment. Inverse Probl. 35, 105005 (2019)

    Article  MathSciNet  Google Scholar 

  10. Cao, K., Lesnic, D., Ismailov, M.I.: Determination of the time-dependent thermal grooving coefficient. J. Appl. Math. Comput. (2020)

  11. Kamynin, V.L.: On the unique solvability of and inverse problem for parabolic equations under a final overdetermination condition. Math. Notes 73(2), 202–211 (2003)

    Article  MathSciNet  Google Scholar 

  12. Wei, T., Wang, J.: A modified quasi-boundary value method for an inverse source problem of the time-fractional diffusion equation. Appl. Numer. Math. 78, 95–111 (2014)

    Article  MathSciNet  Google Scholar 

  13. Engl, H.W., Hanke, M., Neubauer, A.: Regularization of Inverse Problems, vol. 375. Kluwer Academic Publishers, Dordrecht (1996)

    Book  Google Scholar 

  14. Carreno, N., Guzman, P.: On the cost of null controllability of a fourth-order parabolic equation. J. Differ. Equ. 261, 6485–6520 (2016)

    Article  MathSciNet  Google Scholar 

  15. Háo, D.N., Duc, N.V., Lesnic, D.: A non-local boundary value problem method for the Cauchy problem for elliptic equations. Inverse Probl. 25, 055002 (2009)

    Article  MathSciNet  Google Scholar 

  16. Háo, D.N., Duc, N.V., Lesnic, D.: Regularization of parabolic equations backward in time by a non-local boundary value problem method. IMA J. Appl. Math. 75(2), 291–315 (2010)

    Article  MathSciNet  Google Scholar 

  17. Ames, K.A., Clark, G., Epperson, J.F., Oppenheimer, S.F.: A comparison of regularizations for an ill-posed problem. Math. Comput. 67(224), 1451–1471 (1998)

    Article  MathSciNet  Google Scholar 

  18. Háo, D. N., Quyen, T.N., Son, N.T.: Convergence analysis of a Crank-Nicolson Galerkin method for an inverse source problem for parabolic systems with boundary observations. Appl. Math. Optim. (2020)

  19. Dai, Y.H., Yuan, Y.: Convergence properties of the Fletcher-Reeves method. IMA J. Numer. Anal. 16(2), 155–164 (1996)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

The author would like to acknowledge support of the Natural Science Foundation of Jiangsu Province of China (No. BK20200389) and the Fundamental Research Funds for the Central Universities (No. 2242021R41073) for this work.

Funding

The author have not disclosed any funding.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Kai Cao.

Ethics declarations

Conflict of interest

The author declared that there is no conflicts of interest to this work.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Cao, K. Determination of the Space-Dependent Source Term in a Fourth-Order Parabolic Problem. Appl Math Optim 86, 24 (2022). https://doi.org/10.1007/s00245-022-09887-8

Download citation

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s00245-022-09887-8

Keywords

Navigation